Button to scroll to the top of the page.
Novack, Michael

Michael R Novack

Department of Mathematics

Academic Positions

2020 - present: RTG Postdoctoral Fellow at the University of Texas at Austin

2019 - 2020: Assistant Research Professor at the University of Connecticut



2013-2019: Ph.D. in Mathematics, Indiana University Bloomington

2009-2013: B.S. in Mathematics, University of Illinois Urbana-Champaign

I am interested in the calculus of variations, geometric measure theory, and partial differential equations.

11. M. Novack. Regularity for minimizers of a planar partitioning problem with cusps, submitted for publication (2023). Preprint: arXiv:2305.11865

10. F. Maggi, M. Novack. Isoperimetric residues and a mesoscale flatness criterion for hypersurfaces with bounded mean curvature, submitted for publication (2022). Preprint: arXiv:2205.02951

9. M. Novack, X. Yan. A smectic liquid crystal model in the periodic setting, to appear in Nonlinear Analysis. Preprint: arXiv:2205.01872

8. M. Novack, I. Topaloglu, R. Venkatraman. Least Wasserstein distance between disjoint shapes with perimeter regularization, Journal of Functional Analysis, 284 (2023) no. 1. Preprint: arXiv:2108.04390

7. M. Novack, X. Yan. Nonlinear approximation of 3D smectic liquid crystals: sharp lower bound and compactness, Calculus of Variations and Partial Differential Equations, 61 (2022) no. 157. Preprint: arXiv:2106.05195

6. D. Golovaty, M. Novack, P. Sternberg. A One-Dimensional Variational Problem for Cholesteric Liquid Crystals with Disparate Elastic Constants, Journal of Differential Equations 286 (2021), 785-820. Preprint: arXiv:2008.04492

5. M. Novack, X. Yan. Compactness and sharp lower bound for a 2D smectics model, Journal of Nonlinear Science, 31 (2021), no. 60. Preprint: arXiv:2007.07962

4. D. Golovaty, M. Novack, P. Sternberg. A novel Landau-de Gennes model with quartic elastic terms, European Journal of Applied Mathematics 32 (2020), no. 1, 177-198. Preprint: arXiv:1906.09232

3. D. Golovaty, Y.-K. Kim, O. Lavrentovich, M. Novack, P. Sternberg. Phase transitions in nematics: textures with tactoids and disclinations, Mathematical Modelling of Natural Phenomena 15 (2020) no. 8. Preprint: arXiv:1902.06342

2. D. Golovaty, M. Novack, P. Sternberg, R. Venkatraman. A model problem for nematic-isotropic phase transitions with highly disparate elastic constants, Archive for Rational Mechanics and Analysis 236 (2020), no. 3, 1739–1805. Preprint: arXiv:1811.12586

1. M. Novack. Dimension reduction for the Landau-de Gennes model: the vanishing nematic correlation length limit, SIAM Journal on Mathematical Analysis 50 (2018), no. 6, 6007-6048. Preprint: arXiv:1801.04477

Spring 2023: M340L

Fall 2033: M427J

Spring 2022: M427J

Fall 2021: M427J

Spring 2021: M408D

Fall 2020: M408L